Format

Send to

Choose Destination
Br J Clin Pharmacol. 2003 Apr;55(4):398-404.

Valproate overdose: a comparative cohort study of self poisonings.

Author information

1
Discipline of Clinical Pharmacology, University Of Newcastle, Level 5, Clinical Sciences Building, Newcastle Mater Misericordiae Hospital, Waratah, NSW 2298, Newcastle, Australia. gsbite@bigpond.com

Abstract

AIMS:

Based on individual case reports of massive overdoses, valproate is often regarded as having significant toxicity. This study aimed to describe the epidemiology of valproate poisoning and the spectrum of its clinical effects.

METHODS:

Consecutive valproate poisonings were identified and compared with other anticonvulsant overdoses and all other poisonings, from a prospective database of poisoning admissions presenting to a regional toxicology service. National prescription data for the same period were obtained.

RESULTS:

There were 79 patients with valproate poisoning from January 1991 to November 2001, 15 cases with valproate alone. Of the 15 cases, drowsiness occurred in two patients (both taking> 200 mg kg-1), vomiting occurred in four and tachycardia in five. In patients co-ingesting other medications, moderate to severe effects were consistent with the co-ingestants. There was one death not directly related to valproate. One patient had metabolic acidosis and thrombocytopaenia consistent with severe valproate toxicity. Comparison of valproate, carbamazepine, phenytoin and control groups showed that length of stay for both phenytoin and carbamazepine was significantly longer than for valproate (P < 0.0001), and there was a significantly increased risk of intensive care unit admission for carbamazepine vs valproate (OR 2.73; 95% CI 1.22, 6.28; P = 0.015). Although valproate prescriptions increased over the 10 years, there was relatively greater increase in the incidence of valproate poisoning. The odds of a valproate overdose in 1992 compared with carbamazepine were 0.29 (95% CI 0.07, 1.28; P = 0.141), but in 2001 were 2.73 (95% CI 1.38, 5.39; P = 0.004).

CONCLUSIONS:

Valproate causes mild toxicity in the majority of cases. Massive overdoses of greater than 400 mg kg-1 can cause severe toxicity, but these are uncommon. The older anticonvulsants phenytoin and carbamazepine remain a greater problem than valproate in overdose.

PMID:
12680889
PMCID:
PMC1884232
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center